Hail, Campbell
- When
- May 24, 2:57 PM MST to 3:00 PM MST
- Where
- Campbell County, 5 mi NW of Rozet to 7 mi N of Rozet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.331, -105.272
A severe thunderstorm produced nickel to quarter sized hail and heavy rain north of Rozet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced nickel to quarter sized hail and heavy rain north of Rozet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 1:35 PM MST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT TUE MAY 24 2011
.DISCUSSION...20Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY AND LOW
OVER SOUTHWEST KS. WY LOW REFLECTION OF SHORTWAVE ENERGY SLIPPING
OUT OF NORTHERN WY INTO MT. KS LOW REFLECTION OF STRONGER
SHORTWAVE SPINNING OVER EASTERN CO. BAND OF DIMINISHING SHRA
CONTINUES AHEAD OF FIRST SHORTWAVE...NORTHEAST OF BOUNDARY
CONNECTING BOTH SURFACE LOWS. DISPOSITION OF THE STRONGER
SHORTWAVE MAIN CONCERN.
TONIGHT...SHORTWAVE MOVES INTO KS AND CLOSES OFF. SURFACE LOW
DEEPENS OVER KS AND GRADIENT TIGHTENS OVER NE/SD. 30-40KT
EASTERLY BOUNDARY LAYER FLOW FORECAST BY 12Z NAM/18Z RUC WITH
WELL-DEFINED THETA-E ADVECTION ON THE EASTERN SLOPES OF THE BLACK
HILLS. EXPECT AN UPTICK IN PRECIPITATION THIS EVENING IN THESE
UPSLOPE AREAS...LASTING OVERNIGHT. FURTHER WEST AND
SOUTH...0.5-1KJ/KG SBCAPE WILL SUPPORT SHRA/TSRA THIS
EVENING...LESSENING IN INTENSITY OVERNIGHT AS INSTABILITY
DECREASES. STORMS WILL BE SLOW MOVING GIVEN STEERING FLOW. REST OF
CWA WILL SEE SHRA/ISOLATED TSRA OVERNIGHT.
WEDNESDAY...DECREASING CLOUDS/POPS EXPECTED AS MAIN SYSTEM SHIFTS
EAST OF THE AREA. GRADIENT WILL BE STRONG ENOUGH OVER SOUTH
CENTRAL SD FOR NEAR ADVISORY WINDS. WEDNESDAY NIGHT...TRANSIENT
SHORTWAVE RIDGE SHOULD BRING A BRIEF RESPITE FROM PRECIPITATION.
THURSDAY...NEXT UPPER SYSTEM ON TRACK TO IMPACT THE AREA AS UPPER
LOWS SPINS UP OVER MT AND MOVES INTO DAKOTAS. FAST MOVING COLD
FRONT WILL BE ASSOCIATED WITH IT. TSRA POSSIBLE ALONG THE FRONT
IN THE AFTERNOON/EVENING HOURS.
EXTENDED...UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH OF
THE LONG TERM AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE
REGION. DAILY CHANCES FOR SHOWERS AND A FEW STORMS CAN BE EXPECTED.
AT THIS TIME...THE BEST CHANCES FOR PCPN OVER THE HOLIDAY WEEKEND
LOOK TO BE LATE SATURDAY INTO SUNDAY AND POSSIBLY AGAIN LATE ON
MONDAY. TEMPERATURES WILL GENERALLY BE NEAR AVERAGE THROUGH THE
PERIOD...WITH HIGHS MAINLY IN THE 60S AND LOWER 70S.
&&
.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT...MOST NUMEROUS OVER SOUTHWESTERN SOUTH DAKOTA.
WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE.
&&
.HYDROLOGY...FLOODING CONTINUES ACROSS MANY RIVERS AND CREEKS
OVER NORTHEASTERN WY INTO NORTHWESTERN AND PARTS OF WEST CENTRAL
SD. THE MOST SIGNIFICANT FLOODING CONTINUES TO BE ALONG THE LITTLE
MISSOURI...BELLE FOURCHE...AND CHEYENNE RIVERS...AND ITS
TRIBUTARIES. SEE SPECIFIC FLOOD PRODUCTS FOR FURTHER DETAILS.
SHRA/ISOLATED TSRA EXPECTED OVERNIGHT. 1/4 TO 1/2 INCH RAIN
EXPECTED ON THE EASTERLY SLOPES OF THE BLACK HILLS WHERE CURRENT
WATCH IN IN EFFECT. LOCAL 1 INCH AMOUNTS POSSIBLE WITH ANY
EMBEDDED CONVECTION. WILL LEAVE CURRENT HEADLINES AS SATURATED
GROUND CONTINUES TO EXIST.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-CENTRAL BLACK HILLS-
CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-JACKSON-
NORTHERN BLACK HILLS-PENNINGTON CO PLAINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&
HELGESON/CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 528 AM MDT TUE MAY 24 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 528 AM MDT (628 AM CDT) TUE MAY 24 2011 ...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE BLACK HILLS AND SOUTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE FROM THE BLACK HILLS INTO SOUTHWESTERN SOUTH DAKOTA. RAINFALL TOTALS IN THESE AREAS MAY REACH 1 TO 3 INCHES. RAIN FALLING ON THE ALREADY SATURATED GROUND MAY PRODUCE FLOODING OF AREA CREEKS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH THE WEEKEND. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
223 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM FLOOD DOWNTOWN RAPID CITY 44.08N 103.23W
05/24/2011 PENNINGTON SD LAW ENFORCEMENT
FLOODING AT SEGAR AND DYESS ROADS FEW INCHES OVER ROADS.
143RD STREET AND NEVA WAY FEW INCHES OF WATER OVER ROADS.
1145 AM FLOOD 1 N DOWNTOWN BELLE FOUR 44.69N 103.85W
05/24/2011 BUTTE SD EMERGENCY MNGR
NUMEROUS SECONDARY AND GRAVEL ROADS CLOSED OR IMPASSABLE
IN BUTTE COUNTY. ALSO HIGHWAY 85 AND EAST 5TH, HIGHWAY 85
AND 212.
1200 PM FLOOD 1 ENE CAMP CROOK 45.56N 103.95W
05/24/2011 HARDING SD PUBLIC
HOUSE BUILT PRE 1900 NEVER HAD WATER IN IT. WATER IN IT
NOW AND FAMILY WILL BE LEAVING.
0135 PM FLOOD SUNDANCE 44.40N 104.37W
05/24/2011 CROOK WY EMERGENCY MNGR
1 INCH RAIN OVERNIGHT. BELLE FOURCHE RIVER DOWN 1 TO 1
AND 1 HALF FEET. NUMEROUS COUNTY ROADS DAMAGED AND
IMPASSIBLE.
&&
NWS STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM FLOOD DOWNTOWN RAPID CITY 44.08N 103.23W
05/24/2011 PENNINGTON SD LAW ENFORCEMENT
FLOODING FROM 143RD STREET TO ELK VALE ROAD AND SEGAR TO
COUNTRY ROAD. NORTH ELKVALE ROAD IS CLOSED.
&&
NWS STAFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 307 PM MDT TUE MAY 24 2011 WYZ054-242145- NORTHERN CAMBELL WY- 307 PM MDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 345 PM MDT... AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF WYODAK...OR 9 MILES NORTHEAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS NORTH OF GILLETTE AND WYODAK. FUNNEL CLOUDS ALSO MAY DEVELOP FROM THIS THUNDERSTORM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BUNKERS
The Rapid City radar (KUDX), 196 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293931.